MAUDE Adverse Event Report: COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Occlusion (1984); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event requested but not provided.(b)(4).The event is currently under investigation.
 
Event or Problem Description
While performing an angiogram procedure on a (b)(6) male patient with pvd, two stents were fractured in multiple places.This was confirmed on (b)(6) 2016.The stents remain inside the patient's body.According to the initial reporter, the patient experienced vessel occlusion due to the stent fracture.The patient did require additional balloon angioplasty and restenting procedures.
 
Additional Manufacturer Narrative
(b)(4).Investigation and clinical evaluation: a review of the device history record, instructions for use (ifu), manufacturing instructions and quality control was conducted during the investigation.According to the complaint information, the fractured stents remain implanted in the patient.With the information provided, a document based investigation was carried out.Additional information was received for this complaint file.It is known that the target location for the zilver flex 35 biliary self-expanding stents was the superficial femoral artery.The stents were placed 1-2 years prior to (b)(6) 2016.In this case the occlusion is neither related to thrombosis or restenosis initially one still image was provided for this complaint file, this image confirmed stent fracture of both devices.Additional imaging was provided to support the complaint investigation.Images were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer: findings: implantation angiography and 7 months post implantation secondary intervention angiography are provided along with the complaint report.The initial lesion was occlusion of the right sfa from just inferior the sfa origin through the above knee popliteal artery (pa) with the exception of a segmentally patent segment just inferior the adductor canal.This segment was severely diseased and insignificant hemodynamically.Consequently it was treated as a part of occlusion and stented through.After recanalization and stenting, three 140mm long zilver stents extended from the below knee popliteal artery (pa) to within 1.5cm of the sfa origin.Total stent overlap was 19mm.The entire stented length was 428mm at a minimum.When calibrated against a support crossing catheter used during the recanalization, the proximal and distal stents were implanted stretched.The proximal stent measured 153-157mm and the distal stent 154mm.A calibration tape was visible over the left leg on some of the imaging.Because it was on the table, using it as calibration artifactually minified the stent lengths.The mid stent was never completely included on the same image and could not be accurately measured.Subjectively some individual stent rows of the proximal and mid stents were distracted from one another.The proximal stent demonstrated two type iv fractures and one type ii or ill fracture.The most significant areas of stenosis from neointimal hyperplasia within the proximal stent were proximal and separate from the type ii or ill fracture, at the point of type ii or ill fracture and just proximal to one of the type iv fractures.The stenosis proximal the type iv fracture was severe while the other stenoses were moderate.No stenosis caused primarily by metal was present.The mid stent also demonstrated two type iv fractures and a type ii fracture.These fractures did not result in lumen narrowing from metal or neointimal hyperplasia.The neointimal hyperplasia and fractures were treated with additional stenting.A filter wire likely was used during the procedure.No degradation of distal runoff from embolization was observed.Impression: multiple stent fractures of the proximal and mid zilver stents were observed.The distal and proximal stents were implanted approximately 10% stretched.The length of the mid stent could not be determined but subjectively it appeared to be stretched similar to the proximal stent.Restenosis only affected the proximal stent and occurred primarily from neointimal hyperplasia separate from or adjacent to the fracture sites.Consequently although the neointimal hyperplasia at the type ii or ill fracture could have been aggravated by the fracture, the restenosis was primarily medicated by neointimal hyperplasia and not fracture.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.The very long stented length and implantation with stretching increased the probability of stent fracture.Significant findings relative to the design or performance of the device were observed.Proximal and mid stent fractures were confirmed.The proximal stent developed significant neointimal hyperplasia.Cause of adverse events was not observed.Based on the images provided, the customer complaint can be confirmed as the proximal and mid stent fractures were confirmed.In this case, it is possible that the long lesion and stretching during stent implantation procedure may have increased the probability of stent fracture: ¿the very long stented length and implantation with stretching increased the probability of stent fracture¿.It is also possible that difficult patient anatomy or patient¿s lifestyle could have contributed to this event.However, a definitive root cause of this occurrence cannot be determined.It was confirmed that both devices were from the same lot.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: biliary stents are intended for palliation of malignant neoplasms in the biliary tree.It can be noted that according to complaint information provided, the device was planned to be used for the superficial femoral artery, which would be considered as off label use.Based on the information provided and the results of our investigation, a definitive root cause could not be determined.The appropriate internal personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description

Brand Name
ZILVER FLEX 35 BILIARY SELF-EXPANDING STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5538459
Report Number1820334-2016-00178
Device Sequence Number10986778
Product Code FGE
UDI-Device Identifier10827002501673
UDI-Public(01)10827002501673(17)180525(10)5948400
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K080037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZIB6-35-125-6-140
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age8 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/31/2016
Supplement Report FDA Received Date10/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR